MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS
Model Number 1420
Medical Device Problem Codes Pumping Stopped (1503); Battery Problem (2885); Power Problem (3010)
Health Effect - Clinical Code Anxiety (2328)
Date of Event 06/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
T was reported that, approximately four months ago, the controller exhibited a controller fault alarm due to internal battery end of life and the alarm was suppressed.Four months later during a battery exchange, the battery on power source 1 exhibited power switching which resulted in a loss of power to the controller and a ventricular assist device (vad) stop.Once the battery on power source 2 was recognized, the controller powered up and the pump started.It was also reported that all of the patient's batteries had "switching issues." it was also reported that the previously suppressed controller fault alarm was reset and the controller exhibited a controller fault alarm due to internal battery end of life.The patient was hospitalized as they were scared the pump might stop again.The batteries were removed from use.The controller remains in use.No further patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: d1: heartware ventricular assist system ¿battery d4: model #: 1650 / catalog #: 1650 / expiration date: 14-mar-2018 / serial or lot#: bat(b)(6) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 14-mar-2017 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system ¿battery d4: model #: 1650 / catalog #: 1650 / expiration date: 14-mar-2018 / serial or lot#: bat(b)(6) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 14-mar-2017 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system ¿battery d4: model #: 1650 / catalog #: 1650 / expiration date: 14-mar-2018 / serial or lot#: bat(b)(6) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 14-mar-2017 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system ¿battery d4: model #: 1650 / catalog #: 1650 / expiration date: 14-mar-2018 / serial or lot#: bat(b)(6) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 14-mar-2017 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system ¿battery d4: model #: 1650 / catalog #: 1650 / expiration date: 14-mar-2018 / serial or lot#: bat(b)(6) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 14-mar-2017 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system ¿battery d4: model #: 1650 / catalog #: 1650 / expiration date: 14-mar-2018 / serial or lot#: bat(b)(6) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 14-mar-2017 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the controller ((b)(6)) was not returned for evaluation.Six (6) batteries ((b)(6), were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.A review of the manufacturing documentation was not performed as the reported event is not related to a manufacturing or servicing issue.Failure analysis of the returned batteries revealed that the devices passed visual inspection and functional testing.Log file analysis revealed that the controller contained a feature that records whether a power source experienced a communication error or a disconnection within each 15 minute interval.Log file analysis did not reveal any premature power switching events within the analyzed period involving (b)(6).The batteries (b)(6) had been lubricated prior to release.Review of the controller log files revealed one (1) controller power up event with an associated motor start event was logged on (b)(6) 2024 at 11:22:53, indicating a loss of power to controller.The data point recorded prior to the loss of power revealed that (b)(6) was connected to power port one (1) with 62% relative state of charge (rsoc) and (b)(6) was connected to power port two (2) with 23% relative state of charge (rsoc).The data point recorded after the loss of power event revealed that (b)(6) was connected to power port one (1) and (b)(6) was connected to power port two (2).No anomalies were recorded leading up to the losses of power.The controller was without power for eight (8) seconds.Review of the alarm log file revealed four (4) controller fault alarms were logged on (b)(6) 2024 at 10:33:14 and 13:58:28, and (b)(6) 2024 at 11:56:15 and 13:19:33, indicating an issue with the internal battery.In addition, log files revealed that the controller had been in use for more than two (2) years.As a result, the reported controller fault alarm and controller loss of power events were confirmed.The reported power switching events could not be confirmed due to insufficient evidence.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; possible root causes of the reported controller fault alarm may be attributed, b ut not limited, to a reduced charge capacity of the internal battery and/or a faulty internal battery charger integrated circuit.A possible root cause of the loss of power can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 is investigating controller losses of power.Based on the available information, the device may have caused or contributed to the reported event.Per the instructions for use, psychiatric episodes are known po tential complications associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.H6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: d1: battery d4: serial#: (b)(6) d9: yes, return date: dd-mmm-yyyy > h3: yes d1: battery d4: serial#: (b)(6) d9: yes, return date: 01-nov-2024 h3: yes d1: battery d4: serial#: (b)(6) d9: yes, return date: 01-nov-2024 h3: yes d1: battery d4: serial#: (b)(6) d9: yes, return date: 01-nov-2024 h3: yes d1: battery d4: serial#: (b)(6) d9: yes, return date: 01-nov-2024 h3: yes d1: battery d4: serial#: (b)(6) d9: yes, return date: 01-nov-2024 h3: yes investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key20353327
Report Number3007042319-2024-04604
Device Sequence Number14297459
Product Code DSQ
UDI-Device Identifier00888707000420
UDI-Public(01)00888707000420(17)180331(2
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2018
Device Model Number1420
Device Catalogue Number1420
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2024
Supplement Date Received by Manufacturer12/13/2024
Initial Report FDA Received Date10/02/2024
Supplement Report FDA Received Date12/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown